Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
159785 tn?1276229625

Question about Hashimoto's treatment.

I was diagnosed with Hashimoto's in January. The doctor wasn't on my insurance, so I got a new endocrinologist four weeks ago, who increased my dosage of Synthroid to 50 mcg after reviewing labs from my old doctor. My PVCs became almost unbearable, and since I was supposed to get another lab in two weeks, I asked her if she wanted to run it now because of the PVCs.
Her nurse called me today, told me my TSH was normal (1.4), that I should ask my PCP about the PVCs, and that the doctor said she didn't need to see me in August as planned, but that I could follow up in a YEAR.

Maybe I'm wrong, but I was under the impression (from my PCP) that thyroid problems had to be followed a little more closely than that for proper medication management. Is this normal, or have I been informally fired my my doctor after one visit?

14 Responses
Avatar universal
No, no, no...way too long.  You were just increased to 50 mcg (from what?).  After ANY dose change, labs should be reviewed again in 4-6 weeks to see how it affected FT3 and FT4 levels and to reevaluate symptoms.  Is your doctor testing FT3 and FT4 or just TSH?

Many of us are very sensitive to meds changes and have to increase VERY slowly.  This is especially true if you are prone to any cardiac arrhythmia.

I don't know that you've been fired...many doctors are just clueless and think that if your labs are "in range" then your thyroid isn't a problem.  This could not be further from the truth.  We all have our own personal range in which we are comfortable...one size does not fit all.
231441 tn?1333896366
The "standard" care for thyroid is to monitor annually once everything is proven to be stable, unless new symptoms arise.  My doctor monitors me every 3 months (but my case is a bit different).  In the beginning / first year and after levels are 'stabilised' quarterly monitoring is better to make sure that it really is stable.

However, you are not yet stable and it is early days.  So I think not checking after stabilising of the current dose (approx 6 weeks) is wrong.

I think you should be firing your doctor..... however, if your PCP is competent and able you may be much better off being managed and followed by him.
159785 tn?1276229625
Thank you for the input, goolarra and super sally! I'm feeling sort of disregarded by my new doctor, after all these years of feeling sick and being told nothing was wrong.

The synthroid was increased from 37.5 to 50 mcg. On that dosage, the TSH went from 4.5 to 1.4 in four weeks. I don't know what the T3 and T4 were, but they're mailing me the report. I guess she decided that I'm stable since the values are okay, but it seems that one should follow a new patient for a bit longer.  
I've got to admit I'm disappointed. I feel awful, with PVC's every other to every third beat, accompanied by pressure in my head like it's going to explode, and pressure in my chest, aching like I swallowed a gumball. I was SURE this doctor wasn't going to be another one of those who says, "your labs are normal, now go away." Maybe I was wrong.

I guess I'll go back to the PCP (who already told me he doesn't feel comfortable treating thyroid) and maybe get the PVC's reevaluated too. Perhaps an internist can manage the thyroid?
Avatar universal
Any doctor who has an interest, is willing to do some research if need be (or at least read any research you bring to him) can be a competant thyroid doctor.  Since many endos are only interested in diabetes, they often don't make very good thyroid doctors.  

Is there something your PCP can give you to help with the PVCs?  I have an arrhythmia, which was totally controlled without meds until I started on levo.  Once on meds, I was down to 25 mcg, and still the tachycardia was going wild (20-30 times per day).  So, I had no choice but to start a beta blocker for the tachy (worked wonders and almost immediately)...obviously not taking thyroid meds was not an option.

If you'd like, you can post your FT3 and FT4 results when you get them.  The increase from 37.5 to 50 wasn't too terribly large, but I do remember going from 37.5 to 44, then to 50 on my way up.  I had to move so slowly or the tachy got out of control again.  After several increases, I also had to increase the beta blocker to compensate.

There is no way that you are stable.  You have Hashi's, so you are losing more and more thyroid function all the time.  Your meds adjustments have to keep up with the loss of function or you will be right back where you started - hypo.  I still see my endo every six months even though I've been stable for well over a year.

How did you feel when you were on the 37.5?  Were you having the PVCs and pressure in your head even then?
159785 tn?1276229625
Thanks for the suggestion about using my PCP ... he doesn't feel comfortable managing my thyroid, but at least he can order labs to keep track of it, and perhaps one of the internists I used to work with can do the management. I've been through 3 endocrinologists -- the first one was a horrible person, the second one was great, but is a "boutique" doctor who doesn't contract with insurance, and the third brushed me off.

With the TSH of 1.4, my T3 is 0.9 (the bottom value of "normal") and FT4 is 1.0. That's pretty good, getting the TSH down from 4.6, and the others improved too.

I've taken a beta blocker for the PVC's in the past, and it didn't do much besides make me feel very, VERY tired. I have a slow heartbeat to begin with, and it didn't help to slow it down even more. My doctor gave me Xanax to help me sleep at night because he thinks the increase in PVC's is due to an increase in my stress level, and he may be right. I take 1/2 of the lowest dose, and it seems to help, but I can't take it during the day.

I didn't have the pressure in my head on the 37.5, but I did have increased PVC's when I was on Armour, which went away when I switched to Synthroid ... so I definitely think it has to do with the meds. Still trying to figure out how to live with it ... it's such a struggle, as you know having dealt with the tachy. Maybe I should go back to the cardiologist for a reevaluation?  I'm so tired of feeling BAD.
Avatar universal
Well, if your PCP doesn't feel comfortable, I'd probably shy away from him, as often even the ones who think they know what they're doing, don't.  It's good that yours knows his limits.

You might try yet one more endo, but interview him first over the phone before making an appointment (probably have to do this through a nurse).  You can weed them out fairly well this way.  If you decide to try this, we can suggest come questions.

Although the rule of thumb for FT4 is midrange, and for FT3 is upper half to upper third, some of us are more comfortable lower in the ranges.  How are your hypo symptoms?  Do they persist, or is your main symptom PVCs?

The increased PVCs on Armour was most likely due to the high T3 content in it, which is why it improved with Synthroid.

BBs can make you feel tired...they did me ar first, but I seem to have gotten over that after a couple of weeks.  However, if your HR is slow to begin with, then it's a little tougher to take BBs.  I found that they really lowered my HR at first, but then everything kind of leveled out.  I was originally put on BBs by my cardio (electrophysiologist), but now my endo (lucked into a really good one) treats both my thyroid and my tachy.  

What's your meds history?  Was 37.5 your initial dose, or did you work up?  When did the Armour figure in?

Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.